My Dermo gave me the option of taking Accutane, and I'd like to hear about, not what CAN happen, but what HAS happened to people on this board. Please share your stories of what Accutane has done for/to you.
I know that the risk of suicide, mental problemsis only about 1 percent. If you have depression in your family then its more risky. The most common side effect is chapped lips, very dry skin, 90 percent probability. There are digestive problems in about 5 percent of accutane users. My mom was against accutane as she thought it was too stong a drug.
The only things that have happened to me while on accutane:
chapped lips (went away about a month after I finished)
drier eyes (also due to contact lenses --- my eyes are back to normal now)
dry nose (used vaseline to make it feel better --- fine now)
dry skin (normal now)
itchy arms and legs (again, normal now)
It was a temporary fix for me and looking back now, not worth it. Sure, I had clearer skin for some months, and I was psyched at the time, but now I am back to square 1. Another round of Accutane (as my derm so graciously reminded me is my 'last bullet') is completely out of the question in my mind.
It's just that at the time (of the severe cysts) I was so deperate to find something that would work, and Accutane was the last option. For some reason I believed that this would be a permanent fix. Wrong.
It wasn't even me, but my husband who told me out of the blue one night that mentally I haven't been the same during/after taking it. He said that he wants the old me back. He said that I am more depressed and "spacey". I agree.
I have also noticed my hair thinning.
I can't wear my contacts anymore, just glasses. My night vision sucks.
I suffered a severe side effect from Accutane. I developed an inflammation in my colon after using accutane for 1 month and a half. It cost my family over 10,000 dollars! It gave me clear skin for 2 months and now the horrible skin has returned. But thankfully my colon has for the most part healed. Every once in a while it does cause a little pain, but nothing like before.
oh ya i got a rash too on my arm, but this was quickly cleared up with a mild cream from my derm. It was basically just like an overdrying rash. Accutane is turns you into a sandman basically. These other things people associate with accutane I truly believe are coincidental. All accutane really is, is vitamin A, it just doesn't make sense. However, I'm no doctor. BTW, I know at least 6 people personally that have been on accutane with all successful results and from what i know no serious side effects.
I've been on accutane for about three weeks now. I've only gotten really dry itchy skin but I have moisturizer that took care of that. I didn't get the chapped lips but I'm starting to develop dandruff. My back has been hurting but I doubt it's from the accutane. And I have moodswings and I do get depressed but it just might be because I've been depressed before. Other than that everything is normal. I think it's all worth it since everyday it seems better than the day before.
Accutane has caused significant long term adverse side effects to me (now 7 years after treatment). I can't go out into the sun without going red and getting really dry, every morning I have to go through a tortuous process of removing all the growths and flakes on my face that accutane gives me, which causes further redness and I can never remove all the growths. I feel old and tired all the time and I'm only 26. I never feel quite whole anymore.
And I shall be clothed again with my SKIN, and in my flesh I shall see God." [Job 19:25]
I was on three large dose, 6 month courses of accutane from 1999 to 2003. It worked wonders at the time of use, but about a year after each the acne returned in full force. I have never heard of anyone having full blown acne return after 3 heavy courses of the stuff. However, this is not my sole concern. My upper back and neck pain (base of the neck) have grown during each course, and at the end of each have stayed the same never healing. The only time the pain goes away is during exercise or lifting, after which resting brings it back. As I type, the annoyance is there and gets no better even after physical therapy/chiropractic work. Next, I went to my doctor recently regarding blood pooling in my hands and accompanying joint pain. When my hands are down or by my side, the blood regulatory functions seem not to work and they become very red. As soon as I put them above my head, the blood drains out and they are white. The doctor seems to think the exposure to accutane could have something to do with this. All I know is that both of these symptoms were noticeably *worse* while on accutane, which is why I draw correlations. If I had permanently cleared skin, it might be nearly worth it to have the back of a much older person...but not even that has happened. I'm not sure if I would do it all over again.
I took accutane 10 years ago twice. But didn't really finish the course when I should have. I think I took for like 3 to 4 months. My skin cleared enough for me to be happy, I guess and I couldn't afford to continue.
I am 34 now and had 3 lovely children in the past 7 years. I don't remember having any bad side effects except for dry lips, nose and eyes. Definately no long term side effects, as far as I can tell.
My skin has broke out real bad again and whilst I am worried about going back on Accutane again, I guess I am a little more assured of the side effects having been on it before and didn't experience any long lasting effects the last time. I hope it will be same this time round again.